This month in the British Medical Journal another study describes the increased risk of cancer associated with oral bisphosphonates – the osteoporosis medications such as Fosamax, Actonel, Reclast, Didronel and Boniva.
The study shows that risk for esophageal, stomach and colorectal cancer increases with the use of bisphosphonates.
WebMD also published news of the study at the beginning of September, although risks of osteonecrosis – degeneration of the jaw bone and other side effects associated with the medications have been well known for many years.
Osteoporosis drugs have become increasingly well-known for their dangerous side effects, many of which could easily be worse than your original concern, states Dr. Mercola.
Acid reflux and related esophageal inflammation were a couple of the side effects that quickly became apparent when these drugs hit the market. This is why you’re instructed to take them with food and avoid lying down shortly after taking them.
Since their release, bisphosphonate drugs have also become associated with:
• Hypocalcemia (blood calcium levels are too low)
• Serious eye inflammation and possible blindness
• Severe musculoskeletal pain
• Stomach ulcers – particularly when taken together with anti-inflammatory drugs.
• In one study, 8 percent of participants taking Fosamax and 12 percent of those receiving the anti-inflammatory Naprosyn developed stomach ulcers. But when the two drugs were taken in combination, the rate of stomach ulcers rose to a whopping 38 percent.
• This is important, as many elderly, particularly women, are likely to suffer from both arthritis and osteoporosis, increasing the likelihood of bisphosphonates and anti-inflammatory drugs being taken at the same time.
• Liver damage –Although the mechanism is still unknown, researchers believe drugs like Fosamax may inhibit the synthesis of cholesterol in your liver, which may alter liver function.
• Regardless of the mechanism, if you’re taking Fosamax or related bisphosphonate drugs you need to beware of the possibility of liver dysfunction, and your doctor should monitor you properly for it.
• Kidney failure (renal failure)
• Atrial fibrillation — Women who have used Fosamax are nearly twice as likely to develop atrial fibrillation (quivering of your heart’s upper chambers), which is the most common kind of chronically irregular heartbeat
• One study published in the Archives of Internal Medicine found that Fosamax was associated with an 86 percent higher risk of atrial fibrillation compared to those who had never used the drug.
• Atrial fibrillation can cause palpitations, fainting, fatigue, or congestive heart failure. It can also lead to embolic strokes.
• Thigh bone (femur) fractures – Although you’ve only started hearing about this recently, the FDA asked Merck (the maker of Fosamax) to “add information about the report of femur fractures” to the medication’s package insert back in 2008, according to an ABC News report.
• Sixteen months later they finally added it to the list of fine print side effects, but neither Merck nor the FDA properly informed doctors and patients of this newfound risk.
• According to a recent report by a US panel of experts reviewing the evidence of increased risk of unusual femur fractures, 94 percent of patients who had experienced a femur break had been on bisphosphonate drugs. Most of them had taken the drugs longer than five years.
• More than half of those who broke their thigh bones had reported groin or thigh pain for a period of weeks or months before fractures occurred.
To understand why these drugs actually make our bones more vulnerable to fracture it is necessary to understand the normal physiology of bone tissue.
Healthy bones maintain their strength from a continual process of bone breakdown and bone rebuilding. Osteoclasts are cells that break down bone, and osteoblasts are the cells that rebuild it.
Healthy bone undergoes a dynamic process of cyclical removal of unhealthy bone and replacement with new bone. This is how they remain strong.
In osteoporosis, the net rate of bone resorption (breakdown) exceeds the rate of bone formation, which results in a decrease in bone mass.
But it’s important to realize that Fosamax and similar drugs do NOT build any new bone. Rather they are metabolic poisons that kill off your osteoclasts, which halts the normal bone repair process since you now lack the cells that break bone down.
Your bones will indeed get denser. However, denser bones are NOT stronger, which is the part they don’t tell you. Eventually your bones become weaker and more prone to fracture.
In women who have been taking a bisphosphonate-type drug for five or more years, their bones have literally lost the ability to regenerate and this is why many may be faced with more brittle bones and fracture.
So, what can you do?
- Eat a natural diet, focused on whole, minimally processed, high quality, locally grown and organically farmed (when possible) food.
- Bones are complex living tissue. They are not comprised of calcium alone. Therefore you need the necessary materials to build “whole bone” components including protein, collagen, magnesium, phosphorus, micro-minerals etc. A calcium supplement alone is not sufficient. Calcium from plant sources is more fully absorbed and utilized by the body, so remember to eat your greens.
- High quality protein from grass-fed / organic meats and chickens is an excellent source of the amino acids necessary for healthy bone tissue.
- Vitamin D3 and K2 supplements may be necessary for optimal bone formation. You can check blood levels of Vitamin D to assess your intake requirements. 5,000-10,000 IU per day may be required to increase your levels into the optimal range.
- Omega 3’s and healthy fats from olive and coconut oil, avocados ,raw nuts and seeds should be consumed several times per day.
and you can avoid
- Sugar and processed grains, especially those containing gluten can affect bone density through a variety of mechanisms. Soda, especially the dark / cola varieties have also been shown to promote the depletion of calcium from bone.